Kentucky, 2012

Hail and Damaging Winds in Kentucky, June 30, 2012

June 30, 2012 · NWS JKL · 4 events in 1 county or zone

In the afternoon of June 30th, an area of showers and thunderstorms developed over Pike County. Severe thunderstorms began to train over the county and continued for a couple hours creating heavy rainfall and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

In the afternoon of June 30th, an area of showers and thunderstorms developed over Pike County. Severe thunderstorms began to train over the county and continued for a couple hours creating heavy rainfall and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 30, 2:28 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 30, 2:28 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
328 PM EDT SAT JUN 30 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 258 PM EDT SAT JUN 30 2012

THE CURRENT SYNOPTIC PATTERN IS CONDUCIVE FOR EXCESSIVE HEAT AND FOR
AN MCS TO FORM AND MOVE AROUND THE PERIPHERY OF THE HIGH. THE MODELS
ARE SHOWING THAT THE TEMPERATURE HAS PROBABLY PEAKED...HOWEVER IT
WILL STILL BE WARM ENOUGH TO CONTINUE THE HEAT ADVISORY ANOTHER DAY.
THIS SLIGHT DOWNWARD TREND WILL CONTINUE...HOWEVER THE WORD COOL WILL
NOT BE SEEN IN A FORECAST ANYTIME SOON.

THE BIGGEST UNKNOWN IS WHETHER ANY THUNDERSTORMS ARE GOING TO BE ABLE
TO FORM THIS AFTERNOON OR THIS EVENING. THE NAM BUFFER FORECAST
SOUNDING FOR THIS AFTERNOON IS SHOWING MIXING UP TO ABOUT 20K FEET.
THIS IS SOMETHING THAT IS ALMOST UNHEARD OF IN EASTERN KENTUCKY AND
IS MORE LIKE WHAT IS SEEN IN THE DESERT SOUTHWEST. THE POTENTIAL
ENERGY...AS MEASURED BY THE CAPE...WAS SHOWING 5500 JOULES AT NOON.
THIS IS THE HIGHEST VALUES I HAVE EVER SEEN IN KENTUCKY. THE GOOD
NEWS IS THAT IT TAPERS TO A STILL SIGNIFICANT 2000 JOULES AT 8 PM. IN
THIS TYPE OF SCENARIO...THE MISSING INGREDIENT TENDS TO BE A
MECHANISM TO INITIATE THE CONVECTION. LOOKING AT THE MODELS...THE
BEST CHANCE FOR INITIATION APPEARS TO BE LATER IN THE EVENING AROUND
10 OR 11 PM. THE GFS IS SHOWING A MAX OF OMEGA MOVING ACROSS THE AREA
AROUND THAT TIME. IT IS STILL POSSIBLE FOR SOMETHING TO FORM
EARLIER...BUT THE BEST CHANCES SHOULD BE LATER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 327 PM EDT SAT JUN 30 2012

UPPER RIDGE WILL CONTINUE TO BE THE DOMINANT WEATHER FEATURE THROUGH
THE LONG TERM PORTION OF THE FORECAST. EASTERN KY WILL BE ON THE
NORTHEAST PERIPHERY OF THE UPPER RIDGE...WITH WEAK NW FLOW ALOFT
THROUGH MOST OF THE PERIOD. THERE WILL BE A SERIES OF SHORT WAVES
MOVING FROM THE GREAT LAKES INTO THE OH VALLEY BETWEEN THE UPPER
RIDGE AND THE TROF IN THE NORTHEAST PART OF THE UNITED STATES. AS
SUCH THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR ALMOST EVERY DAY THROUGH LONG TERM PORTION OF THE
FORECAST...AND CANNOT RULE OUT SOME OVERNIGHT SHOWERS AND
THUNDERSTORMS AS WELL. THERE IS GENERAL MODEL CONSENSUS FOR THIS
IDEA...WITH SOME SUPPORT FOR HIGHER RAIN CHANCES THAN 20 PERCENT AT
TIMES. HOWEVER DUE TO UNCERTAINTY AT THIS POINT WILL CONTINUE WITH
RAIN CHANCES NO HIGHER THAN 20 PERCENT FOR ANY GIVEN PERIOD. MODELS
ALSO IN AGREEMENT THAT THE EXTREME HEAT WILL EASE AS 8H TEMPERATURES
DECREASE...BUT IT WILL STILL BE HOT WITH HIGHS MOSTLY IN THE LOWER TO
MIDDLE 90S FROM TUESDAY ON.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 1056 AM EDT SAT JUN 30 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE ENTIRE PERIOD WITH THE
EXCEPTION OF SOME TEMPO MVFR NEAR ANY THUNDERSTORMS THAT ARE ABLE TO
FORM LATE THIS AFTERNOON AND DURING THE EVENING HOURS. THE GREATEST
CHANCE FOR THUNDERSTORMS TODAY SHOULD BE AROUND 2-3 Z. DID NOT
INCLUDE ANY THUNDER IN THE TAFS DUE TO LOW CONFIDENCE. SOME MVFR FOG
IS EXPECTED THIS EVENING IN VALLEYS THAT ACTUALLY GET SOME RAIN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM EDT SUNDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JJ
LONG TERM....SBH
AVIATION...JJ
Hazardous weather outlook, Jun 30, 2:40 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT SAT JUN 30 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
340 PM EDT SAT JUN 30 2012

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF STRONG THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT WILL BE STRONG GUSTY WINDS.

WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN
KENTUCKY...THE ELEVATED THREAT FOR WILDFIRES WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SUNDAY THROUGH
THURSDAY ACROSS ALL OF EASTERN KENTUCKY...AND NEAR THE VIRGINIA AND
TENNESSEE BORDERS ON FRIDAY.

WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN
KENTUCKY...AND LITTLE RAIN FORECAST THROUGH THE NEXT SEVERAL
DAYS...THE ELEVATED THREAT FOR WILDFIRES IS EXPECTED TO CONTINUE
THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE COMING WEEK.
SEE THE LATEST HEAT ADVISORY FOR CURRENT EXCESSIVE HEAT INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ/SBH

In the hours before

Special weather statement, Jun 30, 3:48 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
448 PM EDT SAT JUN 30 2012

KYZ120-302130-
PIKE-
448 PM EDT SAT JUN 30 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 530
PM EDT SATURDAY AFTERNOON...

   SOUTHWESTERN PIKE.

AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VIRGIE...OR 10
MILES SOUTH OF PIKEVILLE...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SHELBIANA
AROUND 500 PM EDT...GARDEN VILLAGE AROUND 510 PM EDT...LOOKOUT AROUND
520 PM EDT...AND ROCKHOUSE AROUND 525 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Jackson,KY radar (KJKL), 97 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pike

When
June 30, 4:42 PM EST
Where
Pike County, Mouthcard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -82.250

Hail, Pike

When
June 30, 4:45 PM EST
Where
Pike County, 1.1 mi W of Fedscreek
Measured
1.75 in hail
Reported by
Post Office
Coordinates
37.400, -82.250

Thunderstorm Wind, Pike

When
June 30, 5:05 PM EST
Where
Pike County, 1.49 mi NNW of Majestic
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
37.550, -82.110

A tree fell on a trailer and was blocking the road on Highway 194 near Majestic.

Thunderstorm Wind, Pike

When
June 30, 5:05 PM EST
Where
Pike County, 1.1 mi W of Fedscreek
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Post Office
Coordinates
37.400, -82.250

Numerous trees were blown down in and around Feds Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382084, 382085, 382086, 382087.